Alert archive / New Hampshire / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Gray, ME

August 9, 2003Carroll County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 9, 2003, 9:58 PM EDT for Carroll County, New Hampshire. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 9:58 PM EDT (01:58 UTC)
Expired
Aug 9, 2003, 10:30 PM EDT
In force
32 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Carroll County, NH

The radar

The Portland,ME radar (KGYX), 87 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 100201
FFWGYX
NHC003-100230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
958 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CARROLL COUNTY IN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...MOULTONBOROUGH...CONWAY

* UNTIL 1030 PM EDT

* AT 953 PM EDT...STATE POLICE AND RADAR REPORTED VERY HEAVY RAIN 
ACROSS CENTRAL CARROLL COUNTY.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...ROADS...AS WELL AS AREAS ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4382 7154 4372 7136 4394 7105 4402 7119

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:00 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 9, 9:00 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
900 PM EDT SAT AUG 9 2003

RADAR AND 18Z MODEL DATA SHOW MAJOR THRUST OF PCPN MOVING NNEWD
ACROSS NH AND INTO ME MTNS.  WILL LOWER POPS FOR CNTRL AND COASTAL
ME ZONES FOR TONIGHT INTO SUN.

WILL HIT FOG HARDER ALONG COAST TONIGHT AS WDSPRD FOG DVLPG.  FOG
WILL BECOME MORE PATCHY TWD MTNS AND INTR NH.

A FEW OTHER MINOR TWEAKS BUT NO OTHER MAJOR CHANGES.

LTL CHG ON MARINE SIDE.

.GYX...NIL

TEB
Hazardous weather outlook, Aug 9, 5:38 AM EDT, 16 hours 20 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-091130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
538 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL SHOWERS ARE EXPECTED TONIGHT AND SUNDAY.  RAINFALL MAY BE
HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WHEELER

In the hours before

Special weather statement, Aug 9, 8:10 PM EDT, 1 hour 48 minutes before
NHZ005-006-100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
810 PM EDT SAT AUG 9 2003

WEATHER RADAR INDICATES VERY HEAVY RAIN FALLING NEAR THE GRAFTON
CARROLL COUNTY BORDER IN NEW HAMPSHIRE.  THE HEAVIEST RAINFALL WAS
IN THE PLYMOUTH SANDWHICH AREAS.

RISES IN SMALL RIVERS AND STREAMS ALONG WITH SOME STREET FLOODING IS
LIKELY IN THESE AREAS.  THIS AREA OF HEAVY RAIN IS MOVING SLOWLY
NORTHEAST INTO THE TAMWORTH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:58 PM EDTFlash Flood WarningGYXCarroll6 hr

Nearby

Flash Flood Warnings in New Hampshire, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.